Pennsylvania, 2008High Wind in Pennsylvania, January 30, 2008
January 30, 2008 · NWS CTP · 8 events in 8 counties and zones
A sharp cold front crossed Central Pennsylvania during the early morning hours of the 30th. Strong westerly wind gusts of 50 to 60 mph developed in the wake of the frontal passage, toppling trees and bringing down wires across portions of the western and northern mountains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp cold front crossed Central Pennsylvania during the early morning hours of the 30th. Strong westerly wind gusts of 50 to 60 mph developed in the wake of the frontal passage, toppling trees and bringing down wires across portions of the western and northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 30, 2:58 AM EST, 32 minutes earlier.
Area forecast discussion, Jan 30, 2:58 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 AM EST WED JAN 30 2008
.SYNOPSIS...
A STORM SYSTEM WILL TRACK NORTHEASTWARD ACROSS THE UPPER GREAT
LAKES TUESDAY...DRAGGING A SHARP COLD FRONT THROUGH PENNSYLVANIA
LATE TONIGHT AND EARLY WEDNESDAY. ALONG AND JUST IN THE WAKE OF
THE COLD FRONT...STRONG GUSTY WINDS WILL OCCUR. ANOTHER
SIGNIFICANT STORM SYSTEM WILL MOVE UP FROM THE GULF COAST
STATES...AND WILL BRING A MIX OF WINTRY PRECIPITATION TO THE
REGION THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL THEN BUILD IN
FOR SUPER-BOWL WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WATER VAPOR LOOP SHOWING PLUME OF MOISTURE EXTENDING FROM THE GULF
COAST NORTHWARD INTO PENNSYLVANIA. DEEP SOUTHERLY FLOW IN ADVANCE
OF APPROACHING TROF WILL CONTINUE TO FUNNEL HIGH PWAT AIR NORTH
ALONG THE APPALACHIANS OVERNIGHT. REGIONAL RADAR MOSAIC SHOWING
HEAVIEST BAND OF RAIN BAND OVR CENTRAL PA ATTM...WITH LIGHTER RAIN
OVR THE NW AND SE CORNERS OF THE STATE. LATEST OPER GFS/NAM
SUGGEST UP TO AN INCH OF RAIN WILL FALL OVERNIGHT ACROSS THE
CENTRAL COUNTIES.
COLD AIR DAMMING EAST OF MTNS SHOULD KEEP WINDS RELATIVELY LIGHT
EAST OF THE ALLEGHENYS UNTIL ARRIVAL OF COLD FRONT LATE TONIGHT.
HOWEVER...EXPECT WINDS TO STEADILY INCREASE OVR THE THE LAURELS
AND NW MTNS OVERNIGHT. GUSTS TO ARND 30KTS CURRENTLY OBSERVED OVER
EASTERN OHIO.
HAVE HAD REPORTS OF DENSE FOG WITH NR ZERO VISIBILITIES ALONG THE
RIDGETOPS OF THE LAUREL HIGHLANDS THIS EVENING. LOW VSBYS WILL
LIKELY CONTINUE TO AFFECT THE RIDGETOPS UNTIL ARRIVAL OF FRONT
LATE TONIGHT.
THE COLD FRONT SHUD BE JUST ON THE WESTERN PA BORDER BY 06Z WITH A
LINE OF SHOWERS AND POSSIBLY EVEN SOME EMBEDDED THUNDER MOVING
INTO THE STATE. SURFACE BASED LIS WILL BE TYPICALLY UNIMPRESSIVE
FOR LATE JANUARY...BUT THE STRONG NEG TILTED UPPER TROF THAT WILL
BE SHEARING OUT WILL LEAD TO A RAPID INCREASE IN MID LEVEL LAPSE
RATES...EQUATING TO TOTAL TOTALS NEARING 50 LATER TONIGHT OVER
WESTERN PARTS OF THE FCST AREA.
WITH FROPA OCCURING BTWN 09Z-13Z...THINKING IS THE CHANCE FOR A
WELL ORGANIZED LINE OF CONVECTION WILL NOT BE ESPECIALLY HIGH.
HOWEVER THIS IS THE KIND OF PATTERN WE HAVE SEEN MANY TIMES IN THE
PAST WHERE A NARROW COLD FRONTAL RAIN BAND BECOMES THE FOCUS OF
SOME SEVERE GUSTS AT AND NEAR THE FRONT SO WE CANNOT RULE OUT
STRONG WINDS RIGHT AROUND FROPA.
RAIN SHOULD TRANSITION TO SNOW SHWRS OVR THE ALLEGHENY HIGHLANDS
IMMEDIATELY BEHIND THE FRONT...BUT ACCUMS WILL BE MINOR.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
WEDNESDAY WILL BE A TRANSITION DAY WITH THE FRONT PASSING AND STRONG
WIND GUSTS USHERING IN ANOTHER QUICK SHOT OF COLDER AIR. NAM/GFS
BOTH SHOW AN ISALLOBARIC PRESSURE RISE ON THE ORDER OF 15-20MB
PASSING THRU WESTERN PA EARLY IN THE DAY. HAVE PUT A HIGH WIND
WARNING UP FOR THE LAURELS UP THRU THE NORTHERN MOUNTAINS FOR
GUSTS AS HIGH AS 60 MPH. THE REST OF THE AREA HAS BEEN COVERED
WITH AN ADVISORY.
WITH STRONG SUBSIDENCE SHOWING UP IN THE OPERATIONAL MODELS...AND
THE LATEST ENSEMBLES SHOWING A RAPID SHUTOFF OF THE PRECIP AFTER
09Z...TOMORROW SHUD BE A DAY OF FAIRLY RAPID WEATHER IMPROVEMENT
EXCEPT FOR THE STRONG GUSTY WINDS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
GUSTY WINDS SHOULD DIE DOWN FAST WED EVENING/NIGHT AS WEAK SHORT-
LIVED HIGH PRESSURE MOVES IN FROM THE WEST/SOUTHWEST. SKIES SHOULD
CLEAR OUT IN MANY PLACES WITH LOTS OF DRY AIR OVERHEAD AND FLOW
NOT COMING OFF OF LAKE ERIE. WITH LIGHTENING WINDS...THE TEMPS
WILL GET INTO THE SINGLE DIGITS IN THE NORTH. THURS WILL BE DRY
AND SEASONABLE AS NEXT STORM BREWS TO OUR SOUTHWEST.
THURSDAY NIGHT...A STRONG SW FLOW ALOFT WILL CARRY DEEP MOISTURE
INTO THE REGION. PRECIP SHOULD BEGIN AS A PERIOD OF SNOW OR SLEET
LATE THURS NIGHT - WENT WITH HIGH LIKELY TO CATG POPS FOR LAST
HALF OF THE NIGHT. FRIDAY LOOKS WET OR SNOWY - DEPENDING ON YOUR
LOCATION. BUT SOLID EVIDENCE FROM THE MODELS AND ENSEMBLES TO GO
WITH 90 POPS ALL OVER FOR THE DAYLIGHT HRS FRIDAY.
P-TYPE IS STILL IN QUESTION...AS STORM COULD HAVE A COASTAL LOW
AND MAIN LOW TO THE WEST OF US. BUT...THE MOST LIKELY SOLN IS THAT
THE NW WILL BE MOSTLY SNOW AND/OR SLEET...WITH A SIG PORTION /THE
CENTRAL THIRD TO TWO-THIRDS/ OF CWA GETTING A GENERAL MIX OF
SNOW...ZR AND IP. OF COURSE...THE SE WILL HAVE THE BEST CHANCE TO
TURN OVER TO PLAIN RAIN ON FRIDAY.
PRECIP SHOULD TAPER OFF FRIDAY EVENING...WITH DRIER BUT NOT REALLY
COLD AIR RUSHING IN FROM THE WEST/SOUTHWEST - AGAIN. WITH THIS
DIRECTION OF POST-FRONTAL FLOW AND A HIGH PRESSURE OF NON-POLAR
ORIGIN...WILL KEEP FCST MILD AND DRY FOR SUPER-WEEKEND.
ADDITIONAL MOISTURE FROM THE SOUTHWEST LOOKS TO CREEP IN BY
MONDAY...SO WILL GO WITH CHC POPS AND MORE MIXED PRECIP FOR THE
START OF THE WORK WEEK.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
STEADY RAIN MOVING EAST BUT RAIN SHOWERS PERSISTING ACROSS THE
REGION. CONDITIONS VARIABLE WITH SOME IFR/MVFR BUT A LARGE AREA OF
VFR AT 07Z. CHANGES ARE ON THE WAY HOWEVER AS A COLD FRONT MOVING
IN QUICKLY FROM THE WEST. THIS WILL CROSS THE CWA BY
SUNRISE...USHERING IN A LARGE CHANGE IN AIRMASS ALONG WITH A
PERIOD OF VERY STRONG WINDS. FROPA WILL BE ACCOMPANIED BY A 2 HOUR
WINDOW OF WIND SHEAR AND GUSTY RAIN SHOWERS /TRANSITIONING TO SNOW
SHOWERS ACROSS THE WEST/. THE COLDER AIR WILL SWEEP IN AS WINDS
TURN WESTERLY AND INCREASE TO 20-30 MPH WITH GUSTS OF 40-60 MPH.
CONDITIONS WILL DETERIORATE TO MVFR/IFR ACROSS THE WEST THROUGH
THE MORNING HOURS WHILE IN THE EAST A SHORTER PERIOD OF MVFR WILL
OCCUR. BY THIS AFTERNOON WE/LL SEE A RAPID IMPROVEMENT TO VFR
EVERYWHERE AS DRY AIR AND STRONG SUBSIDENCE PUSH INTO THE AREA.
TONIGHT INTO THURSDAY WILL BE DOMINATED BY DRY HIGH
PRESSURE...WHILE ANOTHER MORE SIGNIFICANT STORM GATHERS ON THE
GULF COAST. THE EXPECTED TRACK OVER THE STATE WOULD SUGGEST A
RAPID DECREASE IN CIG/VIS THURS NIGHT INTO FRIDAY. ANOTHER
COMPLICATION COULD BE A WINTRY MIX AS INDICATORS ARE POINTING TO
THE POTENTIAL FOR A PERIOD OF SLEET/FREEZING RAIN AT THE ONSET.
SAT AND MOST OF SUPER-BOWL SUNDAY SHUD ONCE AGAIN BE FAIR AS HIGH
PRESSURE MAKES A RETURN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
EVENING FOR PAZ012-018-019-025>028-034>036-041-042-045-046-
049>053-056>059-063>066.
HIGH WIND WARNING FROM 4 AM EARLY THIS MORNING TO 7 PM EST
THIS EVENING FOR PAZ004>006-010-011-017-024-033-037.
&&
SYNOPSIS...DANGELO/LACORTE
NEAR TERM...FITZGERALD
SHORT TERM...LACORTE
LONG TERM...DANGELO
AVIATION...RXR
Hazardous weather outlook, Jan 30, 1:44 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 AM EST WED JAN 30 2008
PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-310645-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
144 AM EST WED JAN 30 2008
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MOISTURE LADEN STORM WILL DEVELOP OVER THE LOWER MISSISSIPPI
VALLEY THURSDAY AFTERNOON AND HEAD QUICKLY NORTHEAST...POSSIBLY
BRINGING A SIGNIFICANT AMOUNT OF MIXED PRECIPITATION TO THE
REGION LATE THURSDAY NIGHT AND FRIDAY MORNING. THE PRECIPITATION
MAY START AS A BRIEF PERIOD OF SNOW ACROSS THE CENTRAL MOUNTAINS.
THE SLEET AND FREEZING RAIN WILL LIKELY CHANGE OVER TO PLAIN
RAIN...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY AND AREAS TO THE
EAST FRIDAY AFTERNOON. THE PRECIPITATION WILL CHANGE BACK TO SNOW
SHOWERS FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ005-006-010-011-017-024-033-037-310645-
MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
144 AM EST WED JAN 30 2008
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MOISTURE LADEN STORM WILL DEVELOP OVER THE LOWER MISSISSIPPI
VALLEY THURSDAY AFTERNOON AND HEAD QUICKLY NORTHEAST...POSSIBLY
BRINGING A SIGNIFICANT AMOUNT OF MIXED PRECIPITATION OR SNOW TO
THE REGION LATE THURSDAY NIGHT AND FRIDAY. THE PRECIPITATION MAY
START AS A SEVERAL HOUR PERIOD OF SNOW. THE SLEET AND FREEZING
RAIN WILL LIKELY CHANGE BACK TO A PERIOD OF STEADY SNOW OR SNOW
SHOWERS LATE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004-310645-
WARREN-
144 AM EST WED JAN 30 2008
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MOISTURE LADEN STORM WILL DEVELOP OVER THE LOWER MISSISSIPPI
VALLEY THURSDAY AFTERNOON AND HEAD QUICKLY NORTHEAST...POSSIBLY
BRINGING A SIGNIFICANT AMOUNT OF MIXED PRECIPITATION OR SNOW TO
THE REGION LATE THURSDAY NIGHT AND FRIDAY. THE PRECIPITATION MAY
START AS A SEVERAL HOUR PERIOD OF SNOW. THE SLEET AND FREEZING
RAIN WILL LIKELY CHANGE BACK TO A PERIOD OF STEADY SNOW OR SNOW
SHOWERS LATE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LAMBERT
High Wind, Somerset
- When
- January 30, 3:30 AM EST to 11:00 AM EST
- Where
- Somerset forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Somerset County 911 reported several trees and wires down across the southern part of the county.
High Wind, Clearfield
- When
- January 30, 4:30 AM EST to 11:00 AM EST
- Where
- Clearfield forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
PennDot reported trees down across Clearfield County.
High Wind, Elk
- When
- January 30, 4:30 AM EST to 11:00 AM EST
- Where
- Elk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
PennDot reported several trees and wires down in Ridgway Township.
High Wind, Warren
- When
- January 30, 4:45 AM EST to 11:00 AM EST
- Where
- Warren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
PennDot reported trees and wires down in Cherry Grove Township.
High Wind, McKean
- When
- January 30, 5:00 AM EST to 11:00 AM EST
- Where
- McKean forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
McKean County emergency management reported trees and wires down across portions of the county.
High Wind, Potter
- When
- January 30, 5:00 AM EST to 11:00 AM EST
- Where
- Potter forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
PennDot reported trees down in Germania Township.
High Wind, Cameron
- When
- January 30, 5:50 AM EST to 11:00 AM EST
- Where
- Cameron forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
PennDot reported trees and wires down across Cameron County.
High Wind, Cambria
- When
- January 30, 6:00 AM EST to 11:00 AM EST
- Where
- Cambria forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Cambria County 911 center reported trees down throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 30, 20081 death · 1 injured · $10,000 · 3 events
- High Wind in New York, January 30, 2008$2.2 million · 61 kt wind · 17 events
- High Wind in Pennsylvania, January 30, 2008$775,000 · 50 kt wind · 15 events
- Flash Flooding and Seiche in New York, January 30, 2008$850,000 · 5 events
- High Wind in Ohio, January 30, 2008$430,000 · 50 kt wind · 9 events
- High Wind in West Virginia, January 30, 2008$350,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in Pennsylvania, January 30, 20081 injured · $55,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, January 30, 2008$42,000 · 21 events
- High Wind in Pennsylvania, January 30, 2008$50,000 · 55 kt wind · 3 events
- High Wind in Maryland, January 30, 2008$50,000 · 50 kt wind · 1 event
- High Wind in North Carolina, January 30, 2008$40,000 · 53 kt wind · 3 events
- High Wind in Virginia, January 30, 2008$35,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72201, 72190, 72192, 72200, 72196, 72198, 72189, 72186.